Oregon, 2004

Heavy Snow in Oregon, January 1, 2004

January 1, 2004 · NWS BOI · 1 event in 1 county or zone

See narrative for Heavy Snow in Idaho this date.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

See narrative for Heavy Snow in Idaho this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 1, 8:53 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 1, 8:53 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
853 AM MST THU JAN 01 2004

.DISCUSSION...HEAVIEST PCPN WILL OME THROUGH OUR CWA THIS MORNING AS
STORM WRAPS UP OVER SWRN OREGON.  WARMER AIR HAS CHANGED SNOW TO
RAIN IN UPPER TREASURE VALLEY BUT SNOW CONTINUES IN THE COLDER LOWER
TREASURE VALLEY WHERE ADVISORY HAS JUST BEEN ISSUED FOR THIS
MORNING.  GUSTY SE WINDS HAVE MIXED COLD AIR OUT OF TREASURE VALLEY
AS FAR WEST AS CALDWELL...BUT ELEVATIONS BELOW 2400 FEET ARE CALMER
AND WILL SNOW ALL MORNING.  MEANWHILE ELEVATIONS ABOVE 4K WILL
CONTINUE TO RECEIVE SNOW AS CURRENTLY FORECAST.  IT IS ONLY THE
STRIP BETWEEN 2400 AND 4000 FEET THAT WILL BE WARM ENOUGH FOR RAIN.
FORECASTS FOR THESE ZONES WILL BE UPDATED ACCORDINGLY.  REST OF
CURRENT FORECASTS GOOD FOR NOW.

&&

.PREV DISCUSSION...

SHORT TERM...MAJOR STORM SYSTEM STILL INTENSIFYING OVER THE FORECAST
AREA WITH VERY COMPLEX SYNOPTIC STRUCTURE.  LATEST SATELLITE LOOPS
AND SURFACE ANALS SHOW SURFACE CYCLONES TAKING PLACE OVER
SOUTHWEST OREGON.  1004 MB LOW CENTER HAS A COLD FRONT TRAILING
SOUTHWEST AND A WARM FRONT RUNNING EAST ACROSS MALHEUR COUNTY AND
EXTREME SOUTHWEST IDAHO.  AT PRESENT, A COMBINATION OF PRECIP TYPES
OCCURRING OVER THE REGION WITH A MOSTLY RAIN/SNOW MIX AT BOISE TO
ALL SNOW IN THE COLDER POCKETS OF THE TREASURE VALLEY NEAR THE
OREGON BORDER. PRECIP EXPECTED TO KEEP INTENSIFYING DURING THE NEXT
FEW HOURS AS SFC LOW DEEPENS AND ASSOCIATED WARM FRONT SURGES
NORTHWARD THROUGH THE CWFA. THIS SCENARIO BRINGS MOSTLY RAIN TO THE
POPULATED TREASURE VALLEY AROUND MIDDAY THEN A CHANGEOVER BACK TO
SNOW ONCE THE COLD FRONT PASSES THIS EVENING. QPF AMOUNTS BECOMING
QUITE IMPRESSIVE WITH TIME AND APPEAR ON TRACK TO RIVAL AMOUNTS OF
THE LAST TWO STORMS. CURRENTLY, HEAVY SNOW WARNINGS CONTINUE IN THE
IDAHO MOUNTAINS AND CAMAS PRAIRIE REGION AND INCLUDING BAKER COUNTY
IN NORTHEAST OREGON. DUE TO SLOWER OVERALL TIMING OF THE SYSTEM,
WILL OPT TO KEEP THE WARNINGS GOING THROUGHOUT THE DAY. SNOWFALL
AMOUNTS IN THE WARNING AREAS MAY ONCE AGAIN EXCEED A FOOT OR MORE.
ONCE COLD FRONT COMES THROUGH EARLY THIS EVENING, THINGS TURN COLDER
AND SNOW SHOWERY OVERNIGHT WITH A FEW POCKETS OF LOCAL MODERATE
ACCUMULATION.  PRECIP SHUTS DOWN SOMEWHAT ON THE WEEKEND WITH MAINLY
20/30% POPS ALONG WITH MUCH COLDER AIR MASS WORKING SOUTH FROM
CANADA.

LONG TERM...SUNDAY THROUGH WEDNESDAY.  THE LONG WAVE TROUGH
CONTINUES OVER THE PACIFIC NORTHWEST WITH TIGHT CONTOUR PACKING OVER
THE CWA.  THE PATTERN SHIFTS SLIGHTLY FROM A NORTHWEST FLOW ON
SUNDAY TO WESTERLY BY WEDNESDAY.  A MOISTURE FETCH OFF THE PACIFIC
CONTINUES ALL FOUR DAYS WITH AT LEAST CHANCE POPS.  GFS GUIDANCE
TEMPERATURES ARE TO COLD SUNDAY AND MONDAY GIVEN THE HEIGHTS FROM
THE GFS AND EC. I BELIEVE ITS TRYING TO TAP SOME OF THE COLD AIR
FALLING INTO THE NORTHERN PLAINS OFF OF THE HUDSON BAY LOW.  WE
WOULD NEED A MORE NORTHERLY FLOW TO ACCOMPLISH THAT SO WILL STAY
WITH YESTERDAYS THINKING FOR NOW.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
.ID...HEAVY SNOW WARNING CONTINUED TODAY FOR ZNS 11 13 28 29.
   ...SNOW ADVISORY THIS MORNING ZN 12.
.OR...HEAVY SNOW WARNING CONTINUED TODAY FOR ZN 62.
   ...SNOW ADVISORY THIS MORNING ZN 64.
&&

DISCUSSION........LC
PREV SHORT TERM...GS
PREV LONG TERM....DH
Hazardous weather outlook, Jan 1, 5:51 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
551 AM MST THU JAN 1 2004

IDZ011-013-028-029-ORZ062-021300-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-OWYHEE MOUNTAINS-
WEST CENTRAL MOUNTAINS-
551 AM MST (451 AM PST) THU JAN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO AND
SOUTHEAST OREGON.

.DAY ONE...TODAY

HEAVY SNOW WARNINGS CONTINUED TODAY.  TWO TO 4 INCHES OF ADDITIONAL
SNOW ACCUMULATION CAN BE EXPECTED THROUGH TODAY FOR A STORM TOTAL
OF 6 TO 10 INCHES IN THE CAMAS PRAIRIE...8 TO 12 INCHES IN BAKER
COUNTY AND NEAR 16 INCHES IN THE BOISE OWYHEE AND WEST CENTRAL
MOUNTAINS.  STRONG WEST TO NORTHWEST WINDS WILL CAUSE SOME LOCAL
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

IDZ012-014>016-030-ORZ061-063-064-021300-
HARNEY COUNTY-LOWER TREASURE VALLEY-MALHEUR COUNTY-
SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-
551 AM MST (451 AM PST) THU JAN 1 2004

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LIGHT SNOW MIXED WITH RAIN IN THE LOWER ELEVATIONS WILL CONTINUE
TODAY.  ACCUMULATIONS WILL STAY BELOW ADVISORY LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SNOW SHOWERS WILL CONTINUE THROUGH THE PERIOD BUT AMOUNTS SHOULD
STAY BELOW ADVISORY CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Baker

When
January 1, 12:00 PM MST to 7:00 PM MST
Where
Baker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382964.